Expression Blend

Battling aplastic anemia: my journey with ATGAM equine therapy


This paper is written from the author’s perspective after receiving ATGAM equine immunotherapy for the treatment of aplastic anemia. This journey began in 2017 with the diagnosis of T-cell lymphocytic leukemia without having achieved remission. The author experienced extreme fatigue and shortness of breath. A full cardiac and pulmonary work-up was completed, and all findings were within normal limits. A CBC revealed a hemoglobin level of 4.4! Thus, the journey begins.

After multiple transfusions, CT scans, and a bone marrow biopsy, the diagnosis of T-cell lymphocytic leukemia was confirmed. Due to the gravity of this new diagnosis, the author decided to retire after a 50-year nursing career. An oncologist was consulted, and oral chemotherapy with methotrexate and prednisone was initiated. This treatment continued for six months with minimal improvement in hemoglobin levels. Blood transfusions continued every two weeks, and a new regimen of chemotherapy was started. The methotrexate and prednisone were discontinued, and daily oral cytoxan was started. The results were astounding! Hemoglobin levels soared to 13-15, and transfusions were no longer needed—or so we hoped. The cytoxan was discontinued after twelve months, with monthly monitoring indicating that hemoglobin levels were holding steady.

Approximately six months later, it was noted that hemoglobin levels were starting to decline. A bone marrow biopsy confirmed the conversion from leukemia to aplastic anemia. It should be noted that until this new diagnosis, the author felt well with no symptoms or side effects from the chemotherapy drugs. However, overwhelming fatigue and the feeling of intense internal cold soon settled in. It felt as though the author’s bones had been placed in a deep freeze. No other side effects were experienced.

A new medication regimen was begun, complete with side effects: fatigue, lower extremity edema, and mild shortness of breath with exertion. Compression stockings helped lessen the edema, but the shortness of breath continued. The shortness of breath became so severe that a trip to the emergency department revealed a new diagnosis of congestive heart failure. The author still required blood transfusions every two weeks, and protocols were put in place to prevent the exacerbation of heart failure.

A new medication regimen was prescribed: cyclosporine, promacta, and jadenu. Cyclosporine was prescribed to help stimulate the bone marrow. Promacta was given to stimulate platelet production, and jadenu was given as a chelate to reduce iron overload due to frequent blood transfusions.

Another bone marrow biopsy was performed to check for any conversion syndromes since frequent transfusions were still needed. Fortunately, no conversion had occurred. Genetic testing was done with no additional findings. The author’s oncologist consulted with experts in the field of aplastic anemia. It was decided that another round of ATGAM should be given. A third round was given over four days, with each infusion lasting eight hours. Due to the nature of ATGAM, the infusions must be given in the hospital. It is considered a very high-risk drug and cannot be given in an outpatient setting.

Although the author tolerated the daily infusions, some side effects were experienced. Prior to the daily infusion of ATGAM, pre-meds were administered. Benadryl, SoluMedrol, and furosemide were given IV push thirty minutes beforehand. Benadryl had a substantial impact on the author. The taste, when given IV, is atrocious! The author has a chest port for lab draws, medications, and infusions. As a result, anything given through the port can be tasted within seconds. Benadryl, in addition to the horrid taste, had quite a sedative effect on the author. In addition to the drowsiness, speech was rendered virtually impossible! Evidently, the author was quite entertaining while under the influence of the Benadryl.

SoluMedrol had a noticeable effect when given IV push. If administered too quickly, severe generalized and uncontrollable tremors and agitation were noted. After discussions with the APN and floor nurse, it was decided to administer SoluMedrol slowly over a five-minute period. The author takes pramipexole for restless leg syndrome. A dose was given about two hours prior to the beginning of the ATGAM infusion. This helped tremendously to reduce the tremors and agitation associated with the SoluMedrol. Furosemide was given to help prevent edema and fluid overload, which could exacerbate congestive heart failure.

The horses are at the gate—and they’re off! Thirty minutes after the pre-meds were given, the ATGAM was started. The infusion would run for eight hours with frequent monitoring of vital signs and be given for four days. At the end of the infusion, the port was flushed and disconnected, allowing the author to move about freely. The author was encouraged to be out of bed and walk in the halls while the infusion was running.

Fatigue set in on day three. The author spent the next twenty-four hours sleeping off and on. The most serious side effect experienced by the author was intense bone pain, which differs from osteoarthritis pain. It is more intense and localized. For the author, it was focused on the upper extremities, making it difficult to grip anything due to the pain and stiffness of the fingers. The bone pain subsided after the last day of treatment. An intense cold was experienced, along with bone pain. It felt as though the bone marrow was replaced with ice water. All of the intense side effects subsided twenty-four hours after discharge on day five.

Was it worth it? Absolutely! The author is 72 years old. After consulting with the oncologist and specialists and conducting personal research, it was decided that a bone marrow transplant was not an option. For the geriatric population, the risks far outweigh the benefits. Increased side effects and death are very real possibilities.

The author hopes this paper will provide some insights into what a patient may experience when undergoing ATGAM immunotherapy. All patients are different and may or may not experience what the author describes.

Deborah C. Smith is a nurse.






Source link

About The Author

Scroll to Top